Kansas, 2009

Hail and Damaging Winds in Kansas, July 10, 2009

July 10, 2009 · NWS DDC · 5 events in 3 counties and zones

Extremely hot temperatures helped to produce isolated severe thunderstorms during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Extremely hot temperatures helped to produce isolated severe thunderstorms during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 10, 2:14 PM CST, 5 hours 4 minutes earlier.

Area forecast discussion, Jul 10, 2:14 PM CST, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
314 PM CDT FRI JUL 10 2009

.DISCUSSION...

DAYS 1-2...

UPPER HIGH REMAINS OVER THE TEXAS PANHANDLE AS A SERIES OF UPPER
WAVES EMBEDDED IN THIS FLOW ROTATES AROUND THIS SYSTEM. ONE OF
THESE WAVES CROSSED OUR CWA EARLIER THIS MORNING AND ONLY RECENTLY
DID IT EXIT THE AREA. TO OUR SW OUR NEXT UPPER WAVE WAS CROSSING
ERN NEW MEXICO AND BY EVENING IT IS PROGGED TO BE MOVING INTO SE
CO/SW KS. AHEAD OF THIS WAVE SFC ANALYSIS INDICATED A FRONT WAS
LOCATED NEAR THE OK BORDER WITH TEMPS AHEAD OF THIS FRONT RANGING
FROM 102 TO 115. ALTHOUGH WARM AIR ALOFT IS STILL PRESENT IN THIS
REGION THESE TEMPS ARE GETTING HOT ENOUGH TO BREAK OUR MID LVL
CAP. ABOVE THIS CAP THE LAPSE RATES RANGED FROM 8-9C/KG AND WITH
THIS NEXT SYSTEM APPROACHING THE AREA THIS EVENING SHOULD SEE
SOMETHING MUCH LIKE LAST NIGHT. THESE STORM ARE STILL EXPECTED TO
BE MAINLY SCATTERED THIS EVENING SO WILL KEEP SLT CHC/LOW CHC POPS
GOING IN OUR WRN CWA BUT ATTEMPT TO TIME WHEN THE MORE FAVORABLE
PERIOD WILL BE IN OUR WEST EARLY TONIGHT. IN ADDITION WILL ALSO
MENTION STRONG GUSTY WINDS WITH THESE STORMS TONIGHT GIVEN THAT
THESE WILL BE HIGH BASED STORMS. LATER IN THE NIGHT ANOTHER WEAK
VORT LOBE IS THEN PROGGED TO MOVE OUT OF NE CO INTO NW KS. AS IT
CROSSES INTO NW KS AFTER MIDNIGHT SOME 85H WAA IS PROGGED TO
DEVELOP IN OUR NW/NRN CWA. 7H TEMPS STILL WARM WITH +16C STILL
PROGGED IN SW KS. STILL WITH THIS IN MIND GIVEN THE WAA DEVELOPING
BETWEEN MIDNIGHT AND 7AM NEAR OUR NORTHERN EDGE OF THE 7H
BAROCLINIC ZONE WILL HAVE DECIDED TO KEEP A MENTION OF POPS
OVERNIGHT IN OUR NRN CWA.

ON SATURDAY SOME COOLER 85H AND 7H TEMPS WILL RETURN TO OUR NE
CWA AS THE FRONT SHIFTS SLIGHTLY FURTHER WEST. THE 24H CHANGE IN
85H TEMPS IN PORTIONS OF OUR NE CWA BETWEEN 00Z SAT AND 00Z SUN
ARE EXPECTED TO RANGE FROM 6-8C SO A BRIEF BREAK IN THE HEAT IS
EXPECTED HERE. IN OUR SW CWA THE HEAT WILL REMAIN IN PLACE WITH
85-7H TEMPS SHOWING SIMILAR TEMPS TO TEMPERATURES TODAY.

ANOTHER UPPER TROF IS PROGGED BY BOTH MODELS TO MOVE ACROSS NE CO
INTO NW KS SATURDAY EVENING. THIS TIME HOWEVER OUR 7H TEMPS WILL
BE COOLER AND MUCH BETTER 85H WAA IS EXPECTED TO DEVELOP NORTH OF
OUR MID LVL BAROCLINIC ZONE. IN ADDITION A 925-85H MOISTURE AXIS
IS PROGGED TO BE LOCATED IN OUR CWA. ALL THIS WOULD SUGGEST THAT
IF ANY STORM DOES DEVELOP OVER NE CO/NW KS EARLY SAT NIGHT IT WILL
HAVE A BETTER CHANCE TO CONTINUING THROUGH THE OVERNIGHT
HOURS...ESPECIALLY IN THE NORTH COMPARED TO TONIGHT. AS A RESULT
WILL BE BUMPING POPS UP FOR SATURDAY NIGHT GENERALLY ALONG AND
NORTH OF A GCK TO DDC LINE.

DAYS 3-7...

THERE CONTINUES TO BE PRETTY GOOD CONSENSUS IN THE OVERALL PATTERN
DURING THE PERIOD.  THE MEDIUM RANGE MODELS ALL KEEP RIDGING OVER
THE SOUTH CENTRAL CONUS, WITH THE SFC BOUNDARY STARTING TO LIFT BACK
TO THE NORTH SUNDAY NIGHT.  TEMPS SHOULD WARM THROUGH MONDAY AS
UPPER RIDGING CONTINUES, THE LEE SFC TROUGH STRENGTHENS, AND THE SFC
BOUNDARY PUSHES FURTHER NORTH.  A SHORTWAVE TROUGH WILL MOVE INTO
THE NORTHERN PLAINS ON TUESDAY, WHICH SHOULD HELP PUSH THE FRONT
BACK SOUTH.  EXACT TIMING AND PLACEMENT ARE DIFFICULT AT THIS POINT,
SO WILL KEEP THE WIDESPREAD LOW POPS FOR NOW TUESDAY AFTERNOON AND
NIGHT.  THE GFS, ECMWF, AND CANADIAN ARE ALL IN PRETTY GOOD
AGREEMENT ON THE SHORTWAVE TROUGH PROGRESSING INTO THE GREAT LAKES
BY THE MIDDLE OF THE WEEK.  DETERMINISTIC MODELS HAVE A BOUNDARY
SOMEWHERE OVER THE AREA WITH SFC LOW PRESSURE JUST TO THE SOUTH OF
THE CWA.  WILL CONTINUE TO KEEP LOW POPS WE HAVE GOING FOR WEDNESDAY
NIGHT, WITH SLIGHTLY COOLER TEMPS IN THE 90S.  THURSDAY AND FRIDAY
CONTINUE TO SEEM ON TRACK FOR EVEN WARMER CONDITIONS AS THE RIDGE
AMPLIFIES AGAIN AND A WEAK LEE SFC TROUGH REDEVELOPS.  MADE ONLY A
FEW MINOR TWEAKS TO DAYS 6 AND 7.

&&

.AVIATION...

ACCORDING TO SFC OBS THE SFC LOW HAS BEEN SITTING BETWEEN KDDC AND
KHYS FOR THE PAST SEVERAL HOURS.  WINDS HAVE BEEN IN A W OR NW
DIRECTION SOUTH OF THIS WITH NE WINDS AT OUR NORTHERN SITE.  THIS
SHOULD CONTINUE THROUGH MUCH OF THE EVENING, WITH SOME SCATTERED
THUNDERSTORMS BEGINNING TO DEVELOP AROUND OR JUST BEFORE 00Z IN THE
MOIST AIR BEHIND A SFC BOUNDARY THAT IS SOUTH OF THE TAF SITES.
ACTIVITY SHOULD BE SCATTERED ENOUGH THAT VCTS/CB MENTION WILL BE
FINE FOR NOW, BUT WILL AMEND AS WHICH SITES AFFECTED BECOME MORE
CLEAR.  ACTIVITY SHOULD TAPER OFF BEFORE 06Z.  WINDS SHOULD BECOME
LIGHT AND VARIABLE AND THEN EASTERLY BY TOMORROW MORNING.  THERE IS
SOME QUESTION AS TO IF AND WHERE THERE WILL BE ANY STRATUS
DEVELOPMENT IN THE NORTH TOWARDS MORNING.  INCLUDED SOME MVFR
CEILINGS AT KHYS FOR NOW, BUT WILL HAVE TO WATCH IN CASE IT GETS AS
FAR SOUTH AS KGCK OR IF IT GETS DOWN TO IFR OR LOWER.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  71  98  70 100 /  20  20  20   0
GCK  71  99  68 100 /  30  20  20   0
EHA  70 103  71 102 /  20  20  20   0
LBL  71 106  72 102 /  30  20  20   0
HYS  71  96  70  98 /  40  30  30  10
P28  76 104  76 102 /  20  20  20   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ088>090.

&&

FN18/26/26
Hazardous weather outlook, Jul 10, 1:00 PM CST, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
200 PM CDT FRI JUL 10 2009

KSZ030-031-043>046-061>066-074>081-084>090-110915-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
200 PM CDT FRI JUL 10 2009 /100 PM MDT FRI JUL 10 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

HOT TEMPERATURES ARE FORECAST ALONG THE OKLAHOMA LINE THIS
AFTERNOON. HEAT INDICES WILL RANGE FROM 107 TO NEAR 112 DEGREES
FROM ASHLAND TO MEDICINE LODGE.

A FEW SCATTERED THUNDERSTORMS MAY OVERSPREAD WESTERN KANSAS.  ANY
STORM THAT DEVELOPS MAY BE CAPABLE OF STRONG GUSTY WINDS. AFTER 8
PM, A BETTER CHANCE FOR ORGANIZED THUNDERSTORMS WITH HEAVY RAIN AND
DAMAGING WINDS EXITS, MAINLY NORTH OF HIGHWAY 50.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ADDITIONAL CHANCES FOR THUNDERSTORMS ARE FORECAST SATURDAY EVENING
AND TUESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

RUSSELL

In the hours before

Local storm report, Jul 10, 5:31 PM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
631 PM CDT FRI JUL 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     TSTM WND GST     3 S GREENSBURG          37.56N 99.29W
07/10/2009  E55.00 MPH       KIOWA              KS   PUBLIC

            PEA-SIZE HAIL AND HEAVY RAIN ACCOMPANIED THE WIND.

&&

EBERRY
Local storm report, Jul 10, 5:34 PM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
634 PM CDT FRI JUL 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND GST     3 S GREENSBURG          37.56N 99.29W
07/10/2009  E55.00 MPH       KIOWA              KS   PUBLIC

            PEA-SIZE HAIL AND HEAVY RAIN ACCOMPANIED THE WIND.

&&

EBERRY
Special weather statement, Jul 10, 6:23 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
723 PM CDT FRI JUL 10 2009

KSZ086-110130-
SEWARD-
723 PM CDT FRI JUL 10 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SEWARD COUNTY...

AT 721 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LIBERAL...MOVING NORTHEAST AT 15 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3721 10064 3701 10063 3700 10106 3708 10106
TIME...MOT...LOC 0023Z 242DEG 13KT 3701 10098

KRUSE
Special weather statement, Jul 10, 7:03 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
803 PM CDT FRI JUL 10 2009

KSZ085-110200-
STEVENS-
803 PM CDT FRI JUL 10 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STEVENS COUNTY...

AT 803 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FETERITA...MOVING NORTHEAST AT 20 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3723 10107 3704 10107 3703 10151 3720 10150
TIME...MOT...LOC 0104Z 236DEG 17KT 3710 10143

KRUSE

The radar

The Dodge City radar (KDDC), 151 km away, was scanning. The volume nearest the first event began at 01:16 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stevens

When
July 10, 7:18 PM CST
Where
Stevens County, 4.46 mi SSE of Feterita
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.090, -101.450

Quarter sized hail was also reported with the high wind.

Hail, Stevens

When
July 10, 7:18 PM CST
Where
Stevens County, 4.46 mi SSE of Feterita
Measured
1 in hail
Reported by
Public
Coordinates
37.090, -101.450

Wind gusts of 70 mph was estimated while the hail was falling.

Hail, Meade

When
July 10, 9:15 PM CST
Where
Meade County, 7.25 mi SSE of Fowler Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.280, -100.140

Hail, Ford

When
July 10, 9:55 PM CST
Where
Ford County, 2.34 mi NNE of Bloom
Measured
1 in hail
Reported by
Public
Coordinates
37.510, -99.880

Thunderstorm Wind, Ford

When
July 10, 9:55 PM CST
Where
Ford County, 2.34 mi NNE of Bloom
Measured
70 kt (81 mph) estimated gust
Property damage
$60,000
Reported by
Public
Coordinates
37.510, -99.880

A pivot irrigation sprinkler was overturned by the high wind.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190995, 190998, 190990, 190991, 190993.